Heavy Snow, Southern Cook
- When
- January 3, 4:00 AM CST to January 4, 6:00 AM CST
- Where
- Southern Cook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.817, -90.541 (the zone’s center; the record gives no point)
Lake and terrain enhanced snow resulted in about 6 to 9 inches of snowfall for parts of the North Shore in the Arrowhead of Minnesota, such as Tofte and Lutsen.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Lake and terrain enhanced snow resulted in about 6 to 9 inches of snowfall for parts of the North Shore in the Arrowhead of Minnesota, such as Tofte and Lutsen.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jan 2, 11:20 PM CST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1120 PM CST THU JAN 2 2014
.UPDATE...
ISSUED AT 752 PM CST THU JAN 2 2014
DROPPED MIN TEMPS A FEW DEGREES AS HIGH END OF PREVIOUS MIN TEMP
FORECAST HAS BEEN MET IN SEVERAL SPOTS.
UPDATE ISSUED AT 616 PM CST THU JAN 2 2014
DELAYED THE POPS/LIGHT SNOW MENTION TO AFTER 09Z FOR
KOOCHICHING...NORTHERN ST. LOUIS AND NORTHERN ITASCA COUNTIES PER
LATEST SHORT TERM MODELS. REST OF THE FORECAST ON TRACK.
&&
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 318 PM CST THU JAN 2 2014
FIRST LET'S TACKLE THE COLD....ANOTHER VERY COLD NIGHT ON TAP WITH
SFC RIDGE DRIFTING OVER THE AREA. WITH WINDS A FACTOR....WIND CHILLS
WILL BE IN THE MINUS 30 TO MINUS 40 RANGE. BUT....TO THE WEST...A
VERY STRONG WARM AIR ADVECTION PATTERN IS SETTING UP TO GIVE A BIT
OF A BREAK FROM THE COLD AND TO BRING SOME SNOW.
AS THE HIGH RETREATS TO THE SOUTHEAST STRONG WARM AIR ADVECTION
WILL BEGIN LATE TONIGHT AND CONTINUE FRIDAY. WE WILL BEGIN THE DAY
FRIDAY WITH 8H TEMPS RANGING FROM -10 TO -1 C (COMPARED TO -22 TO
-24 C THIS MORNING). THE PROGS SHOW WARMING AT 8H TO +3 C IN SOUTHERN
AREAS OF FA TO -8 AT THE TIP OF THE ARROWHEAD. ALL THIS WARM AIR
WILL BE BROUGHT ON A VERY STRONG LOLVL JET OF 40 TO 50 KTS... AND
WITH ALL THIS WAA THERE WILL BE GOOD ISENTROPIC LIFT. THE SFC LOW
ITSELF WILL APPROACH THE FORECAST AREA FRIDAY AFTERNOON AND
EVENING....BUT THE WAA AHEAD OF THE SYSTEM COULD PROVIDE LIFT TO
GENERATE SNOW...ESPECIALLY IN THE FAR NORTH WHERE UPPER LEVEL
DIVERGENCE FROM THE 250 MB 100 KT JET WILL HELP GENERATE LIFT. WITH
SUCH STRONG LIFT THERE WILL BE SNOW DEVELOPING AHEAD OF THE SYSTEM
ALREADY BY MORNING...THEN EXPECT THE SNOW TO BECOME FAIRLY HEAVY IN
THE STRONG UPLIFT AND GOOD DENDRITIC GROWTH AREA IN NORTHERN MN.
COULD BE A GOOD 3 HOURS OF MODERATE SNOW IN THE MORNING...LEADING TO
A FEW INCHES OF SNOW...THEN EXPECT MORE LIGHT SNOW WITH THE STRONG
UPPER LEVEL VORT MAX COMING THROUGH FRIDAY EVENING.
IN GENERAL THE MODELS ARE DOING A PRETTY GOOD JOB WITH THIS SYSTEM.
HOWEVER...THE NAM IS SHOWING A FEW HOURS OF A STRONG LOW LEVEL WARM
NOSE TOMORROW MORNING WHICH COULD LEAD TO A PERIOD OF SLEET MAINLY
IN SOUTHERN AREAS LIKE DLH TO BRD. OTHER MODELS AREN'T QUITE AS WARM
NAM..SO HAVE HELD OFF MENTIONING SLEET FOR NOW BUT WILL MONITOR.
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 318 PM CST THU JAN 2 2014
FRIDAY NIGHT...A CLIPPER SYSTEM WILL MOVE THROUGH NORTHERN MINNESOTA
FRIDAY EVENING...AND ITS COLD FRONT WILL BEGIN TO USHER BACK IN THE
ARCTIC AIR INTO THE NORTHLAND. THE CLIPPER SYSTEM WILL LIKELY BRING
AN ADDITIONAL 1 TO 3 INCHES OF SNOW FOR MUCH OF THE NORTHLAND
OVERNIGHT...WITH THE GREATEST AMOUNTS ACROSS FAR NORTHERN MINNESOTA
AND THE ARROWHEAD. THIS WILL GIVE TOTAL SNOW TOTALS IN THE 2 TO 7
INCH RANGE...WITH THE HIGHEST AMOUNTS IN THE TIP OF THE ARROWHEAD.
THERE COULD BE POCKETS OF HIGHER AMOUNTS IN THE HIGHER TERRAIN
INLAND FROM LAKE SUPERIOR.
SATURDAY THROUGH MONDAY NIGHT...THE ARCTIC AIR WILL POUR INTO THE
NORTHLAND WITH WNW TO NW FLOW FOR THE REST OF THE WEEKEND AND INTO
EARLY NEXT WEEK. THE 850 HPA TEMPERATURES WILL PLUMMET TO -32 TO -36
DEGREES CELSIUS ACROSS MUCH OF THE UPPER MIDWEST SUNDAY AND MONDAY
NIGHT. TEMPERATURES WILL BE ABOUT 20 TO 30 DEGREES BELOW NORMAL.
MUCH OF THE NORTHLAND WILL LIKELY BE LIMITED TO HIGH TEMPERATURES IN
THE TEENS BELOW ZERO SUNDAY AND MONDAY BECAUSE OF THE STRONG COLD
AIR ADVECTION. DULUTH AND INTERNATIONAL FALLS WILL LIKELY APPROACH
OR COME WITHIN SEVERAL DEGREES OF ITS DAILY RECORD COLDEST HIGH
TEMPERATURES. IN ADDITION TO THE COLD...THE WINDS AROUND 10 TO 15 MPH
WILL RESULT IN BITTERLY COLD WIND CHILL TEMPERATURES. WIDESPREAD
WIND CHILLS OF 45 TO 60 DEGREES BELOW ZERO ARE LIKELY LATE SUNDAY
AFTERNOON...SUNDAY NIGHT...AND LIKELY LINGERING INTO MONDAY
MORNING. MY ONE CONCERN ABOUT MY FORECASTS...WHICH ARE SLIGHTLY ON
THE COLD SIDE OF THE GUIDANCE...IS THAT THERE COULD BE A LOT OF
LOW CLOUD COVER IN THE COLD NW FLOW WHICH COULD HELP BOLSTER
TEMPERATURES A BIT. NONETHELESS...THIS IS STILL REALLY COLD AIR
THAT WILL BE MOVING INTO THE REGION AND THE WINDS WILL STILL
LIKELY RESULT IN A WIDESPREAD WIND CHILL WARNING. DURING THIS
PERIOD...THERE WILL LIKELY BE LIGHT TO MODERATE LAKE EFFECT SNOW
ACCUMULATION FOR THE TYPICAL SNOWBELTS IN NW WISCONSIN. THE WNW
DIRECTION DOES NOT FAVOR GIVING NW WISCONSIN ANY HEAVY SNOWFALL
AMOUNTS.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1120 PM CST THU JAN 2 2014
VFR AT THE OUTSET OF THIS FORECAST CYCLE. EXPECT GUSTY SFC WINDS
BY 14Z AND LIGHT SNOW BECOMING PREDOMINATE AND SPREADING FROM W TO
E ACROSS THE TERMINALS. CIGS WILL GRADUALLY LOWER IN THE MVFR
RANGE WITH THE SNOW. THE GUSTY WINDS WILL CAUSE BLSN AND REDUCED
VSBYS. HAVE A -SNPL MENTION AROUND 17Z AT MOST LOCATIONS THEN
CHANGING BACK TO ALL SNOW FROM 00Z TO 03Z WITH IFR CIGS.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH -24 14 2 6 / 10 50 80 20
INL -31 13 -6 -4 / 20 70 80 20
BRD -23 17 2 4 / 0 50 70 10
HYR -26 15 10 13 / 10 40 80 30
ASX -22 16 12 14 / 0 40 80 40
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WIND CHILL ADVISORY UNTIL NOON CST FRIDAY FOR MNZ010>012-018>021-
025-026-033>038.
WI...WIND CHILL ADVISORY UNTIL NOON CST FRIDAY FOR WIZ001>004-006>009.
LS...SMALL CRAFT ADVISORY FROM 10 AM FRIDAY TO 4 AM CST SATURDAY FOR
LSZ121-142-143-146>148.
SMALL CRAFT ADVISORY FROM 10 AM TO 10 PM CST FRIDAY FOR LSZ144-
145.
HEAVY FREEZING SPRAY WARNING FROM 10 AM TO 10 PM CST FRIDAY FOR
LSZ140>143.
SMALL CRAFT ADVISORY FROM 10 AM FRIDAY TO 10 AM CST SATURDAY FOR
LSZ140-141.
&&
UPDATE...GSF
SHORT TERM...CLC
LONG TERM...GROCHOCINSKI
AVIATION...GSFHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 1003 PM CST THU JAN 2 2014 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-031130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 1003 PM CST THU JAN 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TONIGHT DANGEROUS WIND CHILLS ARE EXPECTED AGAIN TONIGHT. A WIND CHILL ADVISORY IS IN EFFECT. SEE THE LATEST WINTER WEATHER MESSAGE FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A LOW PRESSURE SYSTEM WILL BRING ACCUMULATING SNOWFALL TO MUCH OF THE NORTHLAND ON FRIDAY AND FRIDAY NIGHT. TOTAL ACCUMULATION OF 3 TO 5 INCHES IS POSSIBLE ACROSS THE FAR NORTH ON FRIDAY...WITH ADDITIONAL SNOWFALL FRIDAY NIGHT. THE HIGHEST AMOUNTS WILL BE IN THE TIP OF THE ARROWHEAD AND RIGHT ALONG THE INTERNATIONAL BORDER. LESSER AMOUNTS ARE EXPECTED FURTHER SOUTH. BITTERLY LOW TEMPERATURES AND LOW TEMPERATURES WILL ONCE AGAIN MOVE IN BEHIND AN ARCTIC COLD FRONT STARTING SATURDAY NIGHT...AND CONTINUING AT LEAST THROUGH MONDAY NIGHT. SOME OF THE COLDEST AIR OF THE SEASON IS POSSIBLE BEHIND THIS COLD FRONT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. LSZ121-140>148-031130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 1003 PM CST THU JAN 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SMALL CRAFT ADVISORY IS IN EFFECT FROM FRIDAY MORNING TO SATURDAY MORNING. A HEAVY FREEZING SPRAY WARNING IS IN EFFECT FROM TWO HARBORS TO GRAND PORTAGE FRIDAY MORNING INTO FRIDAY EVENING. SEE THE LATEST MARINE PRODUCTS FOR DETAILS. GSF MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493358, 493359.